Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Raleigh, NC

January 12, 2020Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 12, 2020, 2:09 AM EST for Sampson County, Wayne County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2020, 2:09 AM EST (07:09 UTC)
Expired
Jan 12, 2020, 2:37 AM EST
In force
28 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:25 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS52 KRAH 120709
SVRRAH
NCC163-191-120800-
/O.NEW.KRAH.SV.W.0010.200112T0709Z-200112T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
209 AM EST Sun Jan 12 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wayne County in central North Carolina...
  Northern Sampson County in central North Carolina...

* Until 300 AM EST.

* At 209 AM EST, severe thunderstorms were located along a line
  extending from La Grange to 9 miles northeast of Ammon, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Goldsboro, Clinton, Mount Olive, Walnut Creek, Roseboro, Turkey,
  Seven Springs, Brogden, Cliffs Of The Neuse State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3494 7855 3546 7783 3538 7780 3534 7782
      3518 7783 3516 7788 3515 7789 3517 7793
      3516 7797 3519 7802 3518 7807 3519 7816
      3509 7817 3508 7816 3493 7815 3482 7837
TIME...MOT...LOC 0709Z 238DEG 47KT 3532 7781 3487 7843 

HAIL...<.75IN
WIND...60MPH
 
$$

77
2 follow-up statements
538 
WWUS52 KRAH 120722
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
222 AM EST Sun Jan 12 2020

NCC163-120732-
/O.CAN.KRAH.SV.W.0010.000000T0000Z-200112T0800Z/
Sampson NC-
222 AM EST Sun Jan 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAMPSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
central North Carolina.

LAT...LON 3534 7782 3518 7783 3517 7787 3515 7789
      3517 7793 3517 7797 3518 7799 3519 7802
      3518 7807 3519 7809 3522 7810 3541 7783
      3538 7780
TIME...MOT...LOC 0722Z 238DEG 54KT 3523 7796 

$$

NCC191-120800-
/O.CON.KRAH.SV.W.0010.000000T0000Z-200112T0800Z/
Wayne NC-
222 AM EST Sun Jan 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EST
FOR SOUTHEASTERN WAYNE COUNTY...

At 222 AM EST, a severe thunderstorm was located near Mount Olive,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Cliffs Of The
Neuse State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3534 7782 3518 7783 3517 7787 3515 7789
      3517 7793 3517 7797 3518 7799 3519 7802
      3518 7807 3519 7809 3522 7810 3541 7783
      3538 7780
TIME...MOT...LOC 0722Z 238DEG 54KT 3523 7796 

HAIL...<.75IN
WIND...60MPH
 
$$

77
573 
WWUS52 KRAH 120737
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
237 AM EST Sun Jan 12 2020

NCC191-120747-
/O.CAN.KRAH.SV.W.0010.000000T0000Z-200112T0800Z/
Wayne NC-
237 AM EST Sun Jan 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
central North Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3534 7782 3518 7783 3517 7787 3515 7789
      3517 7793 3517 7797 3518 7799 3519 7802
      3518 7807 3519 7809 3522 7810 3541 7783
      3538 7780
TIME...MOT...LOC 0735Z 238DEG 47KT 3534 7775 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 12:45 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 12, 12:45 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1245 AM EST Sun Jan 12 2020

.SYNOPSIS...
A cold front will push east through the region tonight, stalling
over southern NC Sunday. The front will remain nearly stationary
through early next week.

&&

.NEAR TERM /REST OF THE OVERNIGHT THROUGH SUNDAY/...
As of 1245 AM Sunday...

We trimmed back much of the western part of Severe Thunderstorm
Watch 19 including the Triad region.

We will continue to trim out counties once the line passes through
stabilizing things.

The strong winds mixing down in the heavier showers continue to be
the main weather hazard, with an isolated weak tornado a secondary
risk along portions of the leading line.

Again, once the leading line of convection passes, the threat of
severe ends.

Previous discussion for Sunday below...

Sunday (Discussion as of 3 PM Saturday): The core of the strong low-
level jet, which will largely serve as the effective front, will
shift offshore late Sunday morning. Initially, drier air will filter
into western and central portions of the forecast area through the
day. However, the deeper moist plume is forecast to hang up across
eastern/coastal NC through the day and will eventually pivot back
north in response to a secondary mid-level shortwave ejecting NEWD
into Mid MS Valley.
This isentropic will lead to continued chances for intermittent rain
showers across the eastern Piedmont, Sandhills and coastal plain
counties through the afternoon.

Although we fall shy of record territory, the unseasonably warm
temps will continue with daytime highs averaging 20 degrees above
normal. Under varying degrees of clouds and sun, highs ranging from
upper 60s NW to lower/mid 70s SE. -CBL

&&

.SHORT TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM Saturday...

Sunday night through early Monday, a quasi-stationary front will
remain stalled across the southern and eastern portions of the NC
Piedmont, keeping at least on and off shower activity prevalent
across the region. With time, the front will begin to shift ever so
slightly northward as the offshore sfc ridge is forced further south
and sequentially drawn inland in response to the departing mid-level
shortwave Monday morning. This will strengthen a slowly maturing
southerly fetch, igniting a gradual WAA regime which should persist
through much of the short-term period. Shower activity should
transition from a more stratiform rain to convective showers with a
slight chance of Thunder by Monday afternoon and evening, where
skinny CAPE model sounding profiles approaching 500 J/KG ML CAPE and
modest deep layer-shear will combine in the vicinity of the slowly
migrating front. Any thunder lovers should probably plan for a quick
trip to the south and east however, as most favorable areas for a
quick, likely sub-severe storm at this point, will be primary east
of US-1 with scattered showers more prevalent in areas further
northwest of the Triangle. Another batch of moderate to locally
heavy showers will spread northeast into central NC Tuesday
night/early Wednesday, with the epicenter of heaviest precipitation
likely shifting further northwest into the I-40/I-85 corridors. QPF
amounts the period will likely fall in the 0.5 (SE) to 1.5 inches
(NW) range with locally higher amounts possible.

Above normal temperatures will continue through much of the period,
especially during the overnight hours thanks to plentiful insolation
remaining overhead. A cold front will finally clear the area of
moisture at all atmospheric levels Thursday morning, bringing an end
to the persistent precipitation chances and returning temperatures
back toward normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Saturday...

The cold front will continue to settle south and east of the area
Thursday evening as transient Canadian surface high pressure slides
east through the Great Lakes region, briefly extending south along
the lee side of the Mountain range. A brief period of CAD-like
conditions may result Friday afternoon/evening ahead of an
intensifying upper-trough, likely to spread a cold front through the
region late Saturday into early Sunday.

Temperatures Thursday night will fall to near freezing, with near-
normal temperatures likely on Friday afternoon. The exception here
may be across the Triad region, which may flirt closer to the 50
degree mark thanks to increasing cloud cover. Increasing POPs likely
Saturday and Saturday night.

&&

.AVIATION /06z SUNDAY THROUGH THURSDAY/...
As of 1245 AM Sunday...

Adverse aviation conditions shifting quickly east with the line
of convection. Essentially KRWI has the line to pass yet, with timing
of the by 08z. Otherwise, occasional showers with mostly MVFR CIGS
and VBSYS through 12z.

Conditions will rapidly improve after the front moves through, with
decreasing winds and VFR expected by the mid-to-late morning hours
across INT, GSO, and RDU. Farther south and east across FAY and RWI,
model guidance is showing the potential for MVFR ceilings to linger
throughout the day on Sunday, so have kept that in the TAFs there
for now. Confidence of this occurring is higher at FAY than at RWI.

Looking beyond 06z Monday: Sub-VFR conditions and rain should return
to central NC Sunday night through Wednesday as the front lifts back
north and stalls out near central NC. However, the exact placement
and timing of the front is highly uncertain at this time.

&&

.Climate...

Daily record highs and record high minimum temperatures for this
weekend, January 11-12 include:

January 11 daily record high minimum and record highs include:

Raleigh      57/1974 and 76/1890
Greensboro   51/1972 and 71/1909
Fayetteville 59/2008 and 76 1974

January 12 daily record high minimum and record highs include:

Raleigh      56/2018 and 76/1890
Greensboro   54/2018 and 76/1907
Fayetteville 58 2018 and 79 2013

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/CBL
NEAR TERM...Badgett
SHORT TERM...Morrow
LONG TERM...Morrow
AVIATION...Badgett/Danco
CLIMATE...Badgett
Hazardous weather outlook, Jan 11, 9:43 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
943 PM EST Sat Jan 11 2020

NCZ010-011-027-028-042-043-078-089-130245-
Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
943 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Southerly winds of 15 to 25 mph, with gusts to 40 to 45 mph,
especially in rain showers are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>026-038>041-073>077-083>086-088-130245-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-
Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
943 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Southerly winds will increase to 20 to 25 mph, with gusts to 40 to
45 mph, especially in rain showers.

A line of thunderstorms moving into the area from the west could
produce isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of rainfall may lead to increasing flood threat by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 11, 11:26 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1126 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     WINSTON-SALEM           36.10N 80.26W
01/11/2020                   FORSYTH            NC   911 CALL CENTER

            NUMEROUS TREES WERE REPORTED DOWN ACROSS THE
            COUNTY FROM AROUND 1010 PM UNTIL AROUND 11
            PM.

&&

77
Local storm report, Jan 11, 11:40 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1140 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND DMG     3 NNE OAKBORO           35.27N 80.31W
01/11/2020                   STANLY             NC   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN
            THROUGHOUT STANLY COUNTY, INCLUDING NEAR THE
            FOLLOWING INTERSECTIONS: HAZARD RD AND FROG
            POND RD, PICKLER RD AND HERLOCKER FARM RD,
            BARNHARDT RD AND BW RD, NC HIGHWAY 740 AND
            OLD WHITNEY RD, AND E MAIN ST AND MILLER ST
            IN ALBEMARLE.

&&

JD
Local storm report, Jan 11, 11:48 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1148 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     4 S WADESBORO           34.91N 80.08W
01/11/2020                   ANSON              NC   911 CALL CENTER

            TREE DOWN ON CITY POND RD NEAR NC HIGHWAY
            742.

&&

JD
Local storm report, Jan 12, 12:42 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1242 AM EST SUN JAN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     3 WSW CLIMAX            35.90N 79.77W
01/11/2020                   RANDOLPH           NC   EMERGENCY MNGR

            TREE DOWN ON POWER LINES ON BANTAM RD NEAR
            PLEASANT GARDEN.

&&

JD
Local storm report, Jan 12, 12:47 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 AM EST SUN JAN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     5 SE ASHEBORO           35.67N 79.75W
01/11/2020                   RANDOLPH           NC   EMERGENCY MNGR

            TREE DOWN IN THE ROAD AT IRON MOUNTAIN RD
            AND NC HIGHWAY 42 S IN ASHEBORO.

&&

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:00 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly45 min
Jan 11, 10:38 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly52 min
Jan 11, 10:41 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph64 min
Jan 11, 11:09 PM ESTSevere Thunderstorm WarningRAHHoke, Lee, Moore, Scotland51 min
Jan 11, 11:11 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Person79 min
Jan 11, 11:52 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Johnston, Lee, Moore and 2 more68 min
Jan 11, 11:56 PM ESTTornado WarningRAHCumberland, Hoke16 min
Jan 12, 12:00 AM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Halifax, Nash, Vance, Warren75 min
Jan 12, 12:18 AM ESTSevere Thunderstorm WarningRAHHoke, Scotland30 min
Jan 12, 12:52 AM ESTTornado WarningRAHCumberland, Sampson26 min
Jan 12, 12:57 AM ESTSevere Thunderstorm WarningRAHCumberland, Edgecombe, Halifax, Johnston, Nash, Sampson and 2 more78 min
Jan 12, 1:15 AM ESTTornado WarningRAHSampson, Wayne30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.